Alert archive / Missouri / Areal Flood Warnings in 2017

Areal Flood Warning 29, NWS Kansas City, MO

August 22, 2017Bates County, Henry County, Missouri; Linn County, Miami County, Kansas

NWS Kansas City, MO issued this areal flood warning at Aug 22, 2017, 9:01 AM CDT for Bates County, Henry County, Missouri; Linn County, Miami County, Kansas. It was in force for 60 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2017, 9:01 AM CDT (14:01 UTC)
Expired
Aug 24, 2017, 9:00 PM CDT
In force
60 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Linn County, KS, Miami County, KS, Bates County, MO, Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 53 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this areal flood warning went out at Aug 22, 6:15 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 22, 6:15 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
615 AM CDT Tue Aug 22 2017

.Discussion...
Issued at 332 AM CDT TUE AUG 22 2017

A strong LLJ of 40-45kts developed ahead of a cold frontal boundary
over southern NE/IA shortly after sunset setting off a line of
strong to severe thunderstorms over the KC Metro area.  As seen
during the eclipse a large amount of mid and upper level moisture
had moved into the area this morning from a tropical connection seen
on WV all the way back down into Mexico.  This helped to prime the
area with PWAT values 2"+ and the LLJ and weak WAA allowed MUCAPE
values over 1000J/kg with storm motion along the prefrontal trough
on the convergent zone of the LLJ. Training storms developed with
2- 3" per hour rates at first that have dropped down to 1-2"
rates currently. Multiple water rescues and road closures and
flooding lead to a Flash Flood Emergency issued for the KC Metro
overnight. A large swath of 4" of precip fell over the KC Metro
with some 6-8" totals in western Jackson county leading to Indian
Creek reaching near or over record levels for the second time in a
month. An outflow boundary from the convection along the cold
frontal boundary was sent through the area helping to intensify
the convection, but also helped to stabilize the back side of
this complex of storms. This cold front is expected to push south
quickly this morning clearing out all precipitation and cloud
coverage around sunrise. Winds will shift to the north behind the
frontal boundary and increase it the afternoon to 10-15mph.
Precipitation should be out of the CWA by noon with strong high
pressure building into the area on the backside.

A large upper level ridge will build into the Rockies starting
Tuesday as the trough over the Great Lakes pushes east.  This
ridging will advect in very stable dry air over the region setting
up one of the nicest weeks of the summer.  High temperatures will
remain in the lower 80s with no precipitation expected through
the work week. The ridge starts to break down over the weekend
leading to some chances of precipitation but nothing very
impactful is showing on the current extended models. One thing to
note is that the GFS, Canadian, and ECMWF are showing a strong
tropical system going into southern TX on Saturday and depending
on how far west it lands the moisture plum could make it to our
area.

&&

.Aviation...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 612 AM CDT TUE AUG 22 2017

A cold front has passed to the south of all TAF locations clearing
out the thunderstorms and precipitation as well as most of the
lower cloud coverage. The cooler air and high relative humidity
levels on the surface could result in a very low IFR cloud deck
as soon as the sun rises and temperatures start to increase. This
ceiling should be short lived and an IFR tempo group has been
added to the TAFs for the first two hours to account for this
potential deck. VFR conditions with a northerly wind 10-15kts is
expected for the rest of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 10 AM CDT this morning for KSZ025-057-
     060-102>105.

MO...Flash Flood Watch until 10 AM CDT this morning for MOZ012>016-
     020>024-028>032-037>039-043>045-053-054.

&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Aug 22, 5:02 AM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
502 AM CDT Tue Aug 22 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
502 AM CDT Tue Aug 22 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Multiple creeks and rivers in the KC Metro area have gone into major
flood and set the record at Indian Creek. Multiple water rescues are
still on going at this time with many roads closed throughout the
area. A flash flood emergency is still in effect until 8AM and
warnings may need to be extended if conditions are still life
threatening. The water levels at most locations have started to crest
and things should start to improve as the morning goes on.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Aug 22, 5:53 AM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
553 AM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 AM     FLASH FLOOD      3 NW GRANDVIEW          38.93N 94.57W
08/22/2017                   JACKSON            MO   FIRE DEPT/RESCUE

            WATER RESCUE IN PROGRESS AT E RED BRIDGE RD
            AND BLUE RIVER RD.

&&

JRB
Local storm report, Aug 22, 5:56 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
556 AM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HEAVY RAIN       1 S DE SOTO             38.97N 94.97W
08/22/2017  M9.30 INCH       JOHNSON            KS   TRAINED SPOTTER

&&

LAFLIN
Local storm report, Aug 22, 6:08 AM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
608 AM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     FLASH FLOOD      2 WSW RIVERSIDE         39.17N 94.64W
08/22/2017                   PLATTE             MO   EMERGENCY MNGR

            2 FEET OF WATER TRAPPED EMPLOYEES IN THEIR
            BUSINESSES IN THE HORIZONS INDUSTRIAL
            DISTRICT.

&&

LAFLIN
Local storm report, Aug 22, 8:05 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
805 AM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     HEAVY RAIN       WEATHERBY LAKE          39.24N 94.69W
08/22/2017  M7.95 INCH       PLATTE             MO   NWS EMPLOYEE

&&
Local storm report, Aug 22, 8:57 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
857 AM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     FLASH FLOOD      3 E STANLEY             38.85N 94.61W
08/22/2017                   JOHNSON            KS   BROADCAST MEDIA

            FAMILY STRANDED ON ROOF AT 151ST ST AND
            KENNETH RD.

&&
Local storm report, Aug 22, 8:59 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
859 AM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      1 WNW HOLDEN            38.72N 94.00W
08/22/2017                   JOHNSON            MO   NWS EMPLOYEE

            LOW WATER CROSSING OVER NUMEROUS ROADWAYS
            NEAR HOLDEN.

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:14 PM CDTSpecial Weather StatementEAXCooper31 min
Aug 21, 8:02 PM CDTSpecial Weather StatementEAXClay, Platte43 min
Aug 21, 8:41 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte32 min
Aug 21, 9:09 PM CDTFlash Flood WarningEAXBuchanan, Platte6 hr
Aug 21, 9:26 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte34 min
Aug 21, 9:45 PM CDTFlash Flood WarningEAXClay6 hr
Aug 21, 9:53 PM CDTFlash Flood WarningEAXJackson, Platte6 hr
Aug 21, 9:54 PM CDTRiver Flood WarningEAXClay, Platte34 hr
Aug 21, 10:02 PM CDTFlash Flood WarningEAXClay6 hr
Aug 21, 10:20 PM CDTRiver Flood WarningEAXCooper, Saline7 days
Aug 21, 10:20 PM CDTRiver Flood WarningEAXRay45 hr
Aug 21, 10:23 PM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline59 hr
Aug 21, 10:46 PM CDTFlash Flood WarningEAXJackson6 hr
Aug 21, 11:07 PM CDTRiver Flood WarningEAXJackson28 hr
Aug 21, 11:12 PM CDTRiver Flood WarningEAXJackson33 hr
Aug 21, 11:43 PM CDTRiver Flood WarningEAXJackson30 hr
Aug 21, 11:45 PM CDTFlash Flood WarningEAXCass8 hr
Aug 22, 12:04 AM CDTFlash Flood Warning EmergencyEAXClay, Jackson, Platte8 hr
Aug 22, 12:42 AM CDTAreal Flood AdvisoryEAXCass, Henry, Johnson, Lafayette6 hr
Aug 22, 12:51 AM CDTRiver Flood WarningEAXJackson37 hr
Aug 22, 12:51 AM CDTRiver Flood WarningEAXJackson34 hr
Aug 22, 12:51 AM CDTRiver Flood WarningEAXJackson33 hr
Aug 22, 12:51 AM CDTRiver Flood WarningEAXJackson36 hr
Aug 22, 1:45 AM CDTFlash Flood WarningEAXCass, Henry, Johnson6 hr
Aug 22, 1:47 AM CDTRiver Flood WarningEAXCass, Henry, Johnson4 days
Aug 22, 1:47 AM CDTRiver Flood WarningEAXBates, Cass, Henry4 days
Aug 22, 2:23 AM CDTRiver Flood WarningEAXJackson19 hr
Aug 22, 2:23 AM CDTRiver Flood WarningEAXJackson39 hr
Aug 22, 2:40 AM CDTRiver Flood WarningEAXCarroll54 hr
Aug 22, 2:51 AM CDTAreal Flood AdvisoryEAXBates, Henry4 hr
Aug 22, 3:09 AM CDTAreal Flood WarningEAXBuchanan, Platte6 hr
Aug 22, 3:15 AM CDTFlash Flood WarningEAXBates, Henry6 hr
Aug 22, 3:53 AM CDTRiver Flood WarningEAXJohnson, Pettis3 days
Aug 22, 3:53 AM CDTRiver Flood WarningEAXPlatte49 hr
Aug 22, 3:53 AM CDTRiver Flood WarningEAXPlatte55 hr
Aug 22, 5:20 AM CDTRiver Flood WarningEAXJackson30 hr
Aug 22, 5:20 AM CDTRiver Flood WarningEAXJackson28 hr
Aug 22, 5:20 AM CDTRiver Flood WarningEAXJackson29 hr
Aug 22, 5:41 AM CDTRiver Flood WarningEAXCooper39 hr
Aug 22, 5:57 AM CDTRiver Flood WarningEAXClay, Jackson, Ray70 hr
Aug 22, 5:57 AM CDTRiver Flood WarningEAXJackson, Lafayette, Ray3 days
Aug 22, 7:37 AM CDTAreal Flood WarningEAXCass, Clay, Clinton, Henry, Jackson, Johnson and 3 more12 hr
Aug 22, 8:46 AM CDTRiver Flood WarningEAXBates5 days
Aug 22, 9:33 AM CDTRiver Flood WarningEAXCarroll, Chariton, Saline4 days
Aug 22, 9:33 AM CDTRiver Flood WarningEAXChariton, Howard, Saline3 days
Aug 22, 9:33 AM CDTRiver Flood WarningEAXCooper, Howard4 days
Aug 22, 4:09 PM CDTRiver Flood WarningEAXCooper34 hr
Aug 21, 7:22 PM CDTFlash Flood WarningEAXAtchison6 hr
Aug 21, 8:52 PM CDTSpecial Weather StatementEAXJohnson, Leavenworth, Wyandotte38 min
Aug 21, 9:30 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth30 min
Aug 21, 9:55 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte35 min
Aug 21, 10:22 PM CDTSevere Thunderstorm WarningEAXJohnson, Miami18 min
Aug 21, 10:48 PM CDTRiver Flood WarningEAXAtchison, Leavenworth51 hr
Aug 21, 10:48 PM CDTRiver Flood WarningEAXLeavenworth50 hr
Aug 21, 11:25 PM CDTRiver Flood WarningEAXJohnson30 hr
Aug 22, 2:41 AM CDTSpecial Weather StatementEAXJohnson34 min
Aug 22, 4:34 AM CDTRiver Flood WarningEAXMiami3 days
Aug 22, 4:34 AM CDTRiver Flood WarningEAXLinn5 days

Nearby

Areal Flood Warnings in Missouri, 2017Areal Flood Warnings in Kansas, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.